Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Parkinson's Disease

Tardive Dyskinesia with Dystonic Features

10/13/2011

Question:

I was diagnosed with tardive dyskinesia; I was weaned off of the medication that started it, I know take Baclofen 20 mg.x 4 for the ability to not have contractures of the hands and feet, and at a movement disorder clinic and a local though I do not think it has an effect on any of the symptoms, is Klonopin, I was on 1 mg. 3 times a day with 2 mg. at night. then i started taking it the Klonopin .05 mg. x 3 with 1 mg. at bedtime, it helps me a lot except that the dyskiensia of my hands are worsening, and a tremor is worsening in the hands too. However the muscle stiffness is more or less gone and minimal contract, have what my neurosurgeon said is a "rippling effect" of muscles in the calves of my legs, and is there any other suggestions for treating me other than what I am already taking? thank-you.

Answer:

This question is beyond the scope of this forum for Parkinson's disease. Tardive dyskinesia and Parkinson's disease are not the same disorder.

Primary treatment for tardive dyskinesia is stopping the medication that caused it, and commonly there may be some worsening initially after stopping the agent. It can take several months before the symptoms start resolving.

Further, there is not specific medication treatment, but often trials of things such as clonazepam may be offered and allow for partial symptomatic relief. It is suggested you discuss your question and concerns further with your current health care providers.

For more information:

Go to the Parkinson's Disease health topic, where you can:

Response by:

Punit  Agrawal, DO Punit Agrawal, DO
Assistant Professor of Neurology
College of Medicine
The Ohio State University